Share this:
nanke99
@nanke99

Posts: 34
Joined: Aug 09, 2016

High Potassium levels? Due to medication?

Posted by @nanke99, Sep 4, 2016

So I have been on Cymbalta (up to 60mg) for about 9 months and Sulfasalazine (up to 2000 mg) for about 5 months. This week I have some new blood work done and in my Comp Met Panel my Potassium has gone from 4.5 a few months ago to 5.5 now, the top of the range being 5.2.
How concerned should I be? I am hoping to hear from doc after holiday as I have sent her a asking message about it.
Could this be from these meds? Are kidneys being damaged? My other electrolytes & creatinine are all with range, however at either high or low depending. I have been having chest pains- I woke up in the middle of the night feeling ad though I was having a heart attack a few weeks ago. 5 instances in all (mostly when long down), ranging from light to on my way to the ER! i didn’t go…. perhaps I should have??? Just SOOOO sick of thrips to the ER.
Thoughts???? It’s especially unnerving due to family history of heart attacks, stroke, aneurysms & pacemakers.

REPLY

Hi, @nankee99. I am really sorry to hear about this latest problem besetting you and wish I had some answers. The two medications you mentioned (Cymbalta and Sulfasalazine) have not shown side effects related to excess potassium. The chest pains, however, are a possible side effect of Sulfasalazine, as stated in this extract from the drug’s label:

“Get medical help right away if you have any very serious side effects, including: skin rash/blisters/peeling, mouth sores, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing, chest pain, signs of infection (such as fever, chills, persistent sore throat, cough), easy bruising/ . . .”

Your dosage of Sulfasalazine also seems quite large at 2000 mg. Is that per day? Several doses? With or without food?

Your potassium level is a little high, as you noted, and you should discuss that with a doctor soon. I hope that the doctor who ordered your earlier lab test will contact you promptly after the holiday, but if not, I’d call my primary physician. Your primary physician may be most readily available and would order a Chem-7 lab test in short order to check your potassium level again and talk to you about what the results mean. But if the chest pains continue and are “very serious,” a trip to the ER might be needed.

Hi and thank you for thoughtful reply. So, that dosage of Sulfasal is pretty standard- 2 pills 2x/day. I drink a large glass of water and make sure that I have have some food in my stomach- usually take with meals. In fact my rheum wants me to go up to 3000/day.
I have sent an email to my rheum, hoping for a speedy reply. I also plan to contact my GP, who also has a rheum specialty. Next time I have bad very bad chest pains I will go to the ER, especially after learning that my K is high. Sadly, I continue to be disappointed with the doctors at the clinic I go to- I mentioned my chest pains (also shortness of breath) and the rheum was not concerned. Due to my insurance I have to go to this clinic- which is why I found a GP with rheum specialty, as a continual 2nd opinion. The clinic and doctors supposedly have a great reputation, but I find them cavalier and dismissive. My suspicion is a new culture that discourages testing- maybe with some stats that most tests were not needed? Started by insurance companies? I don’t know…it’s frustrating! Last December I developed a very shocking full body (medical) rash from Plaquenil, and I couldn’t get anyone at the clinic to talk to me or see me- it was so bad I had to go to the ER and was kept overnight for observation. It was no small thing and I was told it was a DRES rash.

Please login or register to post a reply.